Skip to main content
main-content
Top

11-01-2019 | Oncology | News | Article

Editor's pick

Concomitant TKI–PPI use may adversely affect cancer patient survival

medwireNews: Taking proton pump inhibitors (PPIs) alongside tyrosine kinase inhibitors (TKIs) is associated with an increased mortality risk in older cancer patients, research indicates.

Drawing on the linked US Surveillance, Epidemiology, and End Results and Medicare databases, the study authors found that nearly a quarter (22.7%) of the 12,538 patients included in the analysis were using PPIs and TKIs concomitantly, defined as 30 days or more of PPI use during the first 90 days from the initiation of TKI therapy.

And these patients had a significant 16% increased risk for death at 90 days relative to those who were not taking PPIs in a multivariable analysis with inverse probability of treatment weighting that adjusted for various sociodemographic and clinical factors, while the risk was a significant 10% higher at the 1-year time point.

By contrast, concomitant receipt of PPIs and TKIs was not significantly associated with discontinuation of the anticancer therapy in the total cohort, indicating that discontinuation “may not be responsible for the reduced survival” in these patients, comment the researchers.

The analysis included patients aged at least 65 years who received TKI treatment for lung cancer, renal cell carcinoma (RCC), chronic myeloid leukemia (CML), liver cancer, or pancreatic cancer between 2007 and 2012.

Interestingly, the risk for death was significantly higher for lung cancer patients who used both erlotinib and a PPI compared with erlotinib use alone, with adjusted hazard ratios (HR) of 1.21 and 1.11 at 90 days and 1 year, respectively, but there was no significantly increased risk with PPI use for RCC or CML patients who were treated with sunitinib and imatinib, respectively.

By contrast, receipt of both imatinib and PPIs was associated with a significantly higher likelihood of discontinuing the TKI at 90 days in the CML subgroup versus imatinib alone, according to the report in Cancer.

This result is “particularly relevant” because TKIs are used in the first-line treatment of CML and failure of these agents “would leave fewer treatment choices, especially for patients who have advanced-stage disease and those with known genetic mutations,” say Manvi Sharma, from The University of Mississippi in Oxford, USA, and colleagues.

Noting that they observed “a high prevalence of concomitant receipt of 2 interacting drug classes” in patients with cancer, the study authors stress that “[c]oncerted efforts to manage medications are needed to identify and reduce the receipt of PPIs when TKIs are initiated.”

They suggest that “PPI use should be evaluated periodically, and a PPI de-prescribing algorithm may be needed in older adults who initiate TKIs.”

The team continues: “The use of [nonsteroidal anti-inflammatory drugs] also may need reassessment, because they trigger the use of PPIs for gastric protection. Patients with [gastroesophageal reflux disease] may need additional scrutiny, because simply de-prescribing PPIs may not be an option.”

By Shreeya Nanda

medwireNews is an independent medical news service provided by Springer Healthcare. © 2019 Springer Healthcare part of the Springer Nature group

Related topics

Image Credits